Mississippi, 2003

Flash Flood in Mississippi, June 27, 2003

June 27, 2003 · NWS JAN · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Jun 27, 2:10 AM CST, 11 hours 35 minutes earlier.

Area forecast discussion, Jun 27, 2:10 AM CST, 11 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
310 AM CDT FRI JUN 27 2003

FORECAST FOCUS TODAY CONTINUES ON FRONTAL BAND OF PRECIP SLOWING
DOWN ACROSS CWFA AND THE SWD PUSH OF THE BOUNDARY THROUGH TONIGHT.
THE FRONT STALLS ALONG THE I-10 CORRIDOR FOR THE WEEKEND.

CURRENTLY...FRONTAL BOUNDARY NEAR A KTUP-KPOE LINE AND STILL MOVING
SEWD WITH SCATTERED SHRA/TSRA. EXPECT BOUNDARY TO GRADUALLY SLOW
DOWN ROUGHLY ALONG I-59 EARLY TONIGHT. DRIER AIR ALOFT PUSHES INTO N
AND W PORTIONS OF THE AREA TONIGHT/SATURDAY WITH MOST AFTERNOON
CONVECTION CONFINED TO HIGHWAY 84 CORRIDOR. ETA MOS LOOKS TO HAVE A
HANDLE ON THINGS ALTHOUGH WILL BACK OFF ON FIRST PERIOD POPS A BIT.
EXPECT ADDITIONAL SCATTERED TSRA TO FIRE UP... MAINLY SE HALF OF
CWFA THIS AFTERNOON. 700-500MB LAPSE RATES HOLD NEAR 5.5C TODAY AS
PRECIPITABLE WATER(1.8-2.0) AIRMASS YIELDS ABOUT 1 TO 1.5 RAINFALL
AMOUNTS IN 24 HOURS(EXCEPT LOCALLY 2+).

ON SATURDAY AND SUNDAY...CLOUD COVER AND ONGOING SHRA/TSRA WILL KEEP
TEMPS DOWN JUST A BIT...MAINLY OVER SRN/COASTAL SECTIONS.

INTO THE MEDIUM RANGE...MODELS TAKE EVEN MORE DIVERGENT PATHS SUNDAY
NIGHT/MONDAY WITH ETA TARGETING WRN GULF WITH DEEPENING TROPICAL
MOISTURE HEADING TOWARD SERN TX WHILE AVN/GFS KEEPS THE SAME
MOISTURE IN THE ERN GULF HEADING TOWARD GA. OBVIOUSLY...WITH THE
FRONT LINGERING AT THE COAST.  EITHER WAY...MOISTURE WILL BEGIN PUSH
BACK NWD ACROSS THE GULF STATES MONDAY THROUGH WEDNESDAY. GFS KEEPS
AN UPPER SHEAR AXIS STRETCHED E-W ABOVE THE FRONT HINTING THAT
ACTIVE DIURNAL CONVECTION WILL PERSIST NEAR THE BOUNDARY MUCH OF
NEXT WEEK. NO BIG CHANGES TO CURRENT EXTENDED UNTIL A MORE
DEFINITIVE TREND EMERGES WITH THE SHEAR AXIS/FRONTAL BOUNDARY
HEADING INTO THE HOLIDAY WEEKEND.

JAN TB 085/066 090/068 091 520
    BBBEB 071/090 072/090 073/092 073/093 074 00033333123
MEI TB 086/067 089/067 091 631
    BBBEB 071/088 072/090 073/091 072/092 073 00044434223

.JAN...
AR...NONE.
LA...NONE.
MS...NONE.
Hazardous weather outlook, Jun 27, 1:02 PM CST, 43 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
281902-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
202 PM CDT FRI JUN 27 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS

.DAY ONE...TONIGHT AND SATURDAY...

...THUNDERSTORMS...
SCATTERED THUNDERSTORMS CAN BE EXPECTED TONIGHT ACROSS
SOUTHEASTERN MISSISSIPPI. THE STRONGEST THUNDERSTORMS WILL BE
LOCATED EAST OF BASSFIELD AND COLUMBIA. THE MAIN FEATURES
ASSOCIATED WITH THESE STORMS WILL BE HEAVY RAINFALL...UP TO 2
INCHES POSSIBLE WITH THE STRONGER STORMS...AND DANGEROUS
LIGHTNING. PONDING ON AREA ROADS IS POSSIBLE IN SOME AREAS. THE
STORMS SHOULD DIMINISH AFTER SUNSET AND DEVELOP AGAIN SATURDAY
AFTERNOON OVER THE SAME AREA. THESE THUNDERSTORMS ARE NOT
EXPECTED TO BECOME SEVERE.

A SLOW MOVING COLD FRONT WILL CONTINUE TO SAG SOUTH EASTWARD
THROUGH FRIDAY AFTERNOON. THE FRONT WILL SERVE AS A FOCUSING
MECHANISM FOR MAINLY AFTERNOON THUNDERSTORM ACTIVITY AS
ATMOSPHERIC INSTABILITY AND AN ABUNDANT MOISTURE SUPPLE ENCOUNTER
LIFT FROM THE COLD FRONT.

...FLOODING...
LOCALLY HEAVY RAINS WILL PRODUCE PONDING ON AREA ROADS TONIGHT
AND AGAIN SATURDAY AFTERNOON. MODEL MOISTURE DATA...BALLOON
SOUNDINGS...AND DOPPLER RADAR PRECIPITATION ESTIMATES ALL
INDICATE THAT 1 TO 3 INCHES OF RAINFALL ARE POSSIBLE WITH THE
PASSAGE OF SOME OF THE STRONGER STORMS TONIGHT. ON SATURDAY
EXPECT MORE LOCALLY HEAVY RAIN...WITH 1 TO 2 INCHES POSSIBLE...AS
THE THUNDERSTORMS REDEVELOP.

.DAYS TWO THROUGH SEVEN...SATURDAY NIGHT THROUGH FRIDAY...

...DAYS TWO AND THREE...SATURDAY NIGHT THROUGH MONDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

...DAYS FOUR THROUGH SEVEN...MONDAY NIGHT THROUGH FRIDAY...
TROPICAL MOISTURE WILL BEGIN TO BUILD INTO THE REGION MONDAY
NIGHT AS A SYSTEM MOVES NORTHEAST FROM THE WESTERN GULF OF
MEXICO. HEAVY RAIN AND SCATTERED STRONG THUNDERSTORMS CAN BE
EXPECTED ACROSS SOUTHERN AND EASTERN MISSISSIPPI ON
TUESDAY...WEDNESDAY AND THURSDAY AS THE SYSTEM MOVES EAST TO
NORTHEAST ALONG A WEAKENED FRONTAL BOUNDARY AND A SOUTHWESTERLY
UPPER LEVEL WIND FLOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...WILL NOT BE NEED THROUGH TONIGHT.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The radar

The Mobile radar (KMOB), 112 km away, was scanning. The volume nearest the first event began at 19:43 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Forrest

When
June 27, 1:45 PM CST to 2:30 PM CST
Where
Forrest County, Hattiesburg
Property damage
$1,000
Reported by
EMERGENCY MANAGER
Coordinates
31.189, -89.258 (the zone’s center; the record gives no point)

Heavy rains caused a few streets to flood near the fire department.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2003Every state in 2003This day in weather historyWarnings in Mississippi, June 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5359146.